Neoprene orthopaedic supports

an underrecognised cause of allergic contact dermatitis

S. Hawkey, Sharizan Abdul Ghaffar

    Research output: Contribution to journalArticle

    Abstract

    Thioureas, often contained within neoprene to provide water resistance, are an important cause of allergic contact dermatitis (ACD) in those who use neoprene products. We wish to present three cases of thiourea-induced ACD from three different orthopaedic supports containing neoprene. The first case was a 67-year-old woman who developed an itchy rash on her heel three weeks after using a neoprene insole for plantar fasciitis. The second case was a 47-year-old man who developed an itchy rash on his wrist after wearing neoprene wrist splints for psoriatic arthropathy. The third case was a 77-year-old woman who experienced a severe erythematous rash with blistering from a neoprene elbow brace she received following a humeral fracture. All patients were patch tested to the British Society of Cutaneous Allergy Standard and rubber series and a cut piece from all the relevant supports. At 96 hours, all patients had a + reaction to mixed dialkylthiourea, diethylthiourea, and the supports’ material. No other positive patch test reactions were identified. As neoprene is fast becoming one of the most popular materials used for orthopaedic supports, awareness of this reaction and close liaison between dermatologists and orthopaedic surgeons are therefore essential to allow for early recognition of this complication.
    Original languageEnglish
    Article numberID 496790
    Number of pages3
    JournalCase Reports in Orthopedics
    Volume2015
    Early online date28 Jun 2015
    DOIs
    Publication statusPublished - 2015

    Fingerprint

    Neoprene
    Allergic Contact Dermatitis
    Orthopedics
    Exanthema
    Thiourea
    Wrist
    Plantar Fasciitis
    Latex Hypersensitivity
    Humeral Fractures
    Braces
    Psoriatic Arthritis
    Patch Tests
    Splints
    Heel
    Elbow
    Skin
    Water

    Cite this

    @article{bb00125ac07e4da6a5744dfbe9d7688a,
    title = "Neoprene orthopaedic supports: an underrecognised cause of allergic contact dermatitis",
    abstract = "Thioureas, often contained within neoprene to provide water resistance, are an important cause of allergic contact dermatitis (ACD) in those who use neoprene products. We wish to present three cases of thiourea-induced ACD from three different orthopaedic supports containing neoprene. The first case was a 67-year-old woman who developed an itchy rash on her heel three weeks after using a neoprene insole for plantar fasciitis. The second case was a 47-year-old man who developed an itchy rash on his wrist after wearing neoprene wrist splints for psoriatic arthropathy. The third case was a 77-year-old woman who experienced a severe erythematous rash with blistering from a neoprene elbow brace she received following a humeral fracture. All patients were patch tested to the British Society of Cutaneous Allergy Standard and rubber series and a cut piece from all the relevant supports. At 96 hours, all patients had a + reaction to mixed dialkylthiourea, diethylthiourea, and the supports’ material. No other positive patch test reactions were identified. As neoprene is fast becoming one of the most popular materials used for orthopaedic supports, awareness of this reaction and close liaison between dermatologists and orthopaedic surgeons are therefore essential to allow for early recognition of this complication.",
    author = "S. Hawkey and Ghaffar, {Sharizan Abdul}",
    year = "2015",
    doi = "10.1155/2015/496790",
    language = "English",
    volume = "2015",
    journal = "Case Reports in Orthopedics",
    issn = "2090-6749",
    publisher = "Hindawi Publishing Corporation",

    }

    Neoprene orthopaedic supports : an underrecognised cause of allergic contact dermatitis. / Hawkey, S.; Ghaffar, Sharizan Abdul.

    In: Case Reports in Orthopedics, Vol. 2015, ID 496790, 2015.

    Research output: Contribution to journalArticle

    TY - JOUR

    T1 - Neoprene orthopaedic supports

    T2 - an underrecognised cause of allergic contact dermatitis

    AU - Hawkey, S.

    AU - Ghaffar, Sharizan Abdul

    PY - 2015

    Y1 - 2015

    N2 - Thioureas, often contained within neoprene to provide water resistance, are an important cause of allergic contact dermatitis (ACD) in those who use neoprene products. We wish to present three cases of thiourea-induced ACD from three different orthopaedic supports containing neoprene. The first case was a 67-year-old woman who developed an itchy rash on her heel three weeks after using a neoprene insole for plantar fasciitis. The second case was a 47-year-old man who developed an itchy rash on his wrist after wearing neoprene wrist splints for psoriatic arthropathy. The third case was a 77-year-old woman who experienced a severe erythematous rash with blistering from a neoprene elbow brace she received following a humeral fracture. All patients were patch tested to the British Society of Cutaneous Allergy Standard and rubber series and a cut piece from all the relevant supports. At 96 hours, all patients had a + reaction to mixed dialkylthiourea, diethylthiourea, and the supports’ material. No other positive patch test reactions were identified. As neoprene is fast becoming one of the most popular materials used for orthopaedic supports, awareness of this reaction and close liaison between dermatologists and orthopaedic surgeons are therefore essential to allow for early recognition of this complication.

    AB - Thioureas, often contained within neoprene to provide water resistance, are an important cause of allergic contact dermatitis (ACD) in those who use neoprene products. We wish to present three cases of thiourea-induced ACD from three different orthopaedic supports containing neoprene. The first case was a 67-year-old woman who developed an itchy rash on her heel three weeks after using a neoprene insole for plantar fasciitis. The second case was a 47-year-old man who developed an itchy rash on his wrist after wearing neoprene wrist splints for psoriatic arthropathy. The third case was a 77-year-old woman who experienced a severe erythematous rash with blistering from a neoprene elbow brace she received following a humeral fracture. All patients were patch tested to the British Society of Cutaneous Allergy Standard and rubber series and a cut piece from all the relevant supports. At 96 hours, all patients had a + reaction to mixed dialkylthiourea, diethylthiourea, and the supports’ material. No other positive patch test reactions were identified. As neoprene is fast becoming one of the most popular materials used for orthopaedic supports, awareness of this reaction and close liaison between dermatologists and orthopaedic surgeons are therefore essential to allow for early recognition of this complication.

    U2 - 10.1155/2015/496790

    DO - 10.1155/2015/496790

    M3 - Article

    VL - 2015

    JO - Case Reports in Orthopedics

    JF - Case Reports in Orthopedics

    SN - 2090-6749

    M1 - ID 496790

    ER -